California, 2006

Flash Flood in California, March 11, 2006

March 11, 2006 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 11, 9:30 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 11, 9:30 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT MAR 11 2006

.SYNOPSIS...A SLOW MOVING WINTER STORM WILL CONTINUE TO AFFECT
SOUTHWEST CALIFORNIA THROUGH SUNDAY. HEAVY SNOW AND STRONG WINDS
WILL OCCUR OVER THE MOUNTAINS...HIGH DESERTS AND FOOTHILLS. SHOWERS
AND THUNDERSTORMS COMBINED WITH BREEZY CONDITIONS AND COOL WEATHER
WILL OCCUR AT LOWER ELEVATIONS. HAIL AND ISOLATED FUNNEL CLOUDS OR
WATERSPOUTS WILL OCCUR AT TIMES. THE HEAVIEST RAIN AND SNOW IS
EXPECTED TODAY. DRY WEATHER WILL RETURN MOST NEXT WEEK EXCEPT FOR A
SMALL CHANCE OF SHOWERS TUESDAY NIGHT INTO WEDNESDAY MORNING AND
AGAIN TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUED TO MOVE THROUGH TODAY. SNOW REPORTED DOWN TO 1500 FT IN
THE INLAND EMPIRE. THE 12Z NKX SOUNDING WAS NEARLY SATURATED BELOW
ABOUT 7800 FT WITH STRONG WLY WINDS ALOFT. WEAKER ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-TPH.

ONE JET MAX JUST TO OUR S WILL DEPART TODAY BUT ANOTHER OFF THE
COAST WILL WEAKEN AND MOVE TROUGH TO THE S THIS AFTERNOON AND
TONIGHT. THE JET DYNAMICS COMBINED WITH THE COLD...MOIST...UNSTABLE
AIR MASS WILL CONTINUE SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS
EVENING. THERE COULD ALSO BE FUNNEL CLOUDS AND WATERSPOUTS. SHOWERS
WILL BE LOCALLY HEAVY BUT WILL GENERALLY TAPER OFF IN COVERAGE AND
INTENSITY TONIGHT. THE TROUGH BEGINS TO LIFT OUT SUN WITH INCREASING
HEIGHTS BUT THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AND
INSTABILITY FOR ISOLATED SHOWERS OR THUNDERSTORMS. LOCALLY WINDY IN
THE MOUNTAINS AND HIGH DESERTS INTO SUN...BUT WINDS ARE EXPECTED TO
REMAIN BELOW ADVISORY STRENGTH. THE SHOWERY NATURE OF THE PRECIP
WILL MAKE ADDITIONAL TOTALS QUITE VARIABLE BUT COULD LOCALLY GET
ABOUT ANOTHER INCH OF RAIN W OF THE MOUNTAINS AND FOOT OF SNOW AT
THE HIGHER ELEVATIONS. THE PRECIP WILL PRETTY MUCH BE OVER BY EARLY
MON MORNING. A WEAK SHORT WAVE WILL MOVE THROUGH MON BUT SHOULD NOT
CAUSE ANY SIGNIFICANT PRECIP. WEAK RIDGING EARLY TUE WITH ANOTHER
SHORT WAVE MOVING IN TO OUR N LATE TUE. WARMER MON AND THEN MORE
WARMING TUE...ALTHOUGH STILL A LITTLE BELOW SEASONAL.

LONGER RANGE PROGS INDICATE A SHORT WAVE MOVING PAST TO THE N EARLY
WED WHICH WILL BRING MORE CLOUDS WITH A SLIGHT CHANCE OF SHOWERS
LATE TUE NIGHT AND EARLY WED MORNING. GENERALLY FAIR AND WARMER THU
UNDER WEAK RIDGING. ANOTHER TROUGH WILL BRING MORE CLOUDS AND
COOLING WITH A SMALL CHANCE OF PRECIP TOWARD THE END OF NEXT WEEK.

&&

.AVIATION...
AVIATION CONCERNS RANGE FROM ICING AND STRONG TURBULENCE TO LOW
CEILINGS AND MTN OBSCURATION. FREEZING LEVELS WILL HOVER AROUND 3000
FEET TODAY...LOWERING TO 2000 FT IN THE STRONGEST CELLS WHERE
HAIL...LIGHTNING AND STRONG UPDDFS ARE LIKELY. WATERSPOUTS AND
FUNNEL CLOUDS WILL BE POSSIBLE. ICING WILL ALSO BE A MAJOR CONCERN
BTWN 2000-6000 FEET. 5000 FOOT WINDS WILL GUST TO 30-40 KTS AT
TIMES. CONDITIONS CONTINUING THROUGH TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY
MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA
MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL
AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE
LAXFFASGX.

HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2
PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX.

HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Mar 11, 12:15 PM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PST SAT MAR 11 2006

CAZ042-043-048-050-055>058-060>062-121200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1215 AM PST SAT MAR 11 2006 ...UPDATED FOR SEVERE WEATHER THREAT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING ACROSS SOUTHERN CALIFORNIA. HAIL...POSSIBLY ACCUMULATING
SEVERAL INCHES DEEP...FUNNEL CLOUDS...AND BRIEF TORNADOES ARE
POSSIBLE. WATERSPOUTS MAY ACCOMPANY THE HEAVIER STORMS OVER THE
COASTAL WATERS.

WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS
OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE
LAXWSWSGX.

LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS
IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX.

FLOOD ADVISORY FOR COASTAL AREAS AND VALLEYS. SEE LAXFLSSGX.

HIGH SURF ADVISORY. SEE LAXCFWSGX.
HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY. SEE LAXSRFSGX.
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD WINTER STORM WILL DECREASE AND MOVE OUT OF THE REGION SUNDAY.

HIGH SURF ADVISORY FOR SAN DIEGO COUNTY UNTIL SUNDAY NIGHT. SEE
LAXCFWSGX.

HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX.
SMALL CRAFT ADVISORY FOR THE OUTER COASTAL WATERS UNTIL SUNDAY
EVENING...SEE LAXCWFSGX.

.SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK
IS ACTIVATED. PLEASE REPORT ALL SEVERE WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

MM/PURPURA

In the hours before

Local storm report, Mar 11, 9:24 AM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
924 AM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     SNOW             IDYLLWILD-PINE COVE     33.75N 116.72W
03/11/2006  M14.0 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            14 INCHES OF SNOW ON THE GROUND WITH 3-5 INCHES OF SNOW
            ON THE HIGHWAY.

0900 AM     SNOW             BIG BEAR CITY           34.27N 116.85W
03/11/2006  M24.0 INCH       SAN BERNARDINO     CA   PUBLIC

            MULTIPLE REPORTS OF 24 TO 27 INCHES OF SNOW ON THE
            GROUND.

&&

SCV
Local storm report, Mar 11, 11:24 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1124 AM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             CARLSBAD                33.12N 117.29W
03/11/2006  U0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            1/2 INCH ACCUMULATION OF HAIL IN SOUTH CARLSBAD. HAIL IS
            STILL FALLING.

&&

SCV
Local storm report, Mar 11, 11:33 AM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1133 AM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 SE CARLSBAD           33.11N 117.27W
03/11/2006  U0.25 INCH       SAN DIEGO          CA   AIRPLANE PILOT

            1 INCH ACCUMULATION OF PEA SIZE HAIL IN SOUTHEAST
            CARLSBAD.

&&

SCV
Local storm report, Mar 11, 12:12 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1212 PM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FUNNEL CLOUD     5 N RANCHO BERNARDO     33.09N 117.06W
03/11/2006                   SAN DIEGO          CA   NWS EMPLOYEE

            ROTATING WALL CLOUD WITH POSSIBLE FUNNEL CLOUD SPOTTED
            OVER ESCONDIDO.

1155 AM     TSTM WND GST     ESCONDIDO               33.14N 117.07W
03/11/2006  E45 MPH          SAN DIEGO          CA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED TO 45 MPH IN HAILSTORM.

1155 AM     HAIL             ESCONDIDO               33.14N 117.07W
03/11/2006  M0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            1.5 INCH ACCUMULATION OF PEA SIZE HAIL IN ESCONDIDO.

&&

SCV
Local storm report, Mar 11, 12:24 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     WATER SPOUT      2 NW ENCINITAS          33.07N 117.29W
03/11/2006                   SAN DIEGO          CA   TRAINED SPOTTER

            A LARGE WATERSPOUT WAS SIGHTED ABOUT 2 MILES OFFSHORE
            FROM MOONLIGHT BEACH. THE WATERSPOUT LASTED 4 MINUTES AND
            NEVER CAME ASHORE.

&&

SCV
Local storm report, Mar 11, 12:52 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1252 PM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             SANTEE                  32.86N 116.98W
03/11/2006  E0.50 INCH       SAN DIEGO          CA   PUBLIC

1230 PM     HAIL             POWAY                   32.99N 117.02W
03/11/2006  M0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

&&

SCV

The radar

The San Diego radar (KNKX), 20 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
March 11, 12:52 PM PST to 1:38 PM PST
Where
San Diego County, San Diego
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -117.100

Lanes flooded on northbound I-5 south of Balboa Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493223.